Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 113, NWS Chicago, IL

July 11, 2003LaSalle County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 11, 2003, 7:41 PM CDT for LaSalle County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 7:41 PM CDT (00:41 UTC)
Expired
Jul 11, 2003, 8:30 PM CDT
In force
49 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County LaSalle County, IL

The radar

The Chicago radar (KLOT), 78 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 120041
SVRLOT
ILC099-120130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
741 PM CDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 830 PM CDT

* AT 741 PM CDT A SEVERE THUNDERSTORM WAS LOCATED OVER OGLESBY...
  MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NAPLATE AROUND 750 PM CDT.
  GRAND RIDGE AROUND 755 PM CDT.
  STREATOR AROUND 800 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  NICKEL SIZE HAIL.

LAT...LON 4137 8905 4126 8918 4111 8887 4113 8862
          4125 8861
$$

ALLSOPP

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:55 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 11, 6:55 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
655 PM CDT FRI JUL 11 2003

AVIATION DISCUSSION FOR 00Z TAF ISSUANCE...

UPPER LOW JUST NORTH OF GEORGIAN BAY...AND IS FORECAST TO CONTINUE
TO MOVE SLOWLY NORTHEAST OVER THE NEXT 24 HOURS. SHORT WAVE WRAPPING
AROUND SOUTHWESTERN PERIPHERY OF UPPER LOW...DIGGING THROUGH
FORECAST AREA THIS AFTN. COLD TEMPS ALOFT AND JULY SUN RESULTING IN
SB CAPE VALUES 800-1000 J/KG WITH BANDS OF RW/TRW THE STRONGEST OF
WHICH HAVE BEEN PRODUCING PENNY SIZE HAIL. SHOULD SEE QUICK DECREASE
IN ACTIVITY WITH SUNSET AS INSTABILITY DECREASES...AND SCATTERING OF
CLOUD DECK.

UPPER LOW GRADUALLY WEAKENS AS IT MOVES INTO SOUTHERN QUEBEC
SATURDAY...AND SURFACE HIGH BUILDS INTO MID MS VLY. ANOTHER WEAKER
SHORT WAVE DROPS SOUTH THROUGH IOWA. ETA INDICATES DOWNWARD MOTION
WITH SUBSIDENCE IN OMEGA FIELD AND STRONG 850-500 MB LAYER Q VECTOR
DIVERGENCE. WITH FORCING FARTHER TO WEST...EXPECT ANY AFTERNOON
RW/TRW THAT DEVELOP TO BE MORE ISOLATED THAN FRIDAY AFTERNOON...AND
WILL LEAVE OUT OF TAFS FOR NOW. LAKE BREEZE TO DEVELOP CHI AREA AS
NW GRADIENT WINDS LIGHTEN IN AFTN WHICH SHOULD ALSO LIMIT
INSTABILITY IN CHI AREA TERMINALS. LATER SHIFTS WILL HAVE TO WATCH
TO SEE WHERE LAKE BREEZE BOUNDARY SETS UP...AND COVERAGE OF RW/TRW
SAT AFTN.

RATZER

PUBLIC DISCUSSION FOR 4 PM ZFP/GRIDS

THUNDERSTORMS ARE SEEN ON RADAR IN NORTHERN ILLINOIS. THERE
ARE INCREASING VERTICAL INTEGRATED LIQUID IN SOME OF THE
THUNDERSTORMS. THE SOME CONTINENTAL POLAR AIR MASS IS OVER
THE AREA AND THE ATMOSPHERE IS UNSTABLE. THERE WERE HIGH
CONVECTIVE AVAILABLE POTENTIAL ENERGY VALUES ON THE
ACARS SOUNDING LATE THIS MORNING. THE 500 MB COLD TEMPERATURES
OF -15 TO -16 DEGREES C WILL MOVE OVER THE FORECAST AREA
TONIGHT. WILL HAVE SCATTERED THUNDERSTORMS FOR TONIGHT.

WILL PUT A CHANCE OF SHOWERS AND THUNDERSTORMS FOR SATURDAY.
BUT WILL KEEP THE POPS AROUND 25 PERCENT. ON SUNDAY THE 500
MB WAVE OVER THE GREAT LAKES MOVES EAST USING THE ETA MODEL
TIMING. THICKNESS FORECASTS SHOW THE WARM AIR ADVECTION
TO START INTO THE FORECAST REGION MONDAY.

.CHI...GALE WARNING FOR THE SOUTHERN 2/3 OF LAKE MICHIGAN

WHW
Hazardous weather outlook, Jul 11, 4:00 PM CDT, 3 hours 41 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

FOR THIS EVENING...SCATTERED THUNDERSTORMS MAY PRODUCE HAIL AND
BRIEF PERIODS OF HEAVY RAIN. THERE MAY BE STRONG GUSTS OF WIND.
THESE THUNDERSTORMS WILL DIMINISH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING. THEN...THE NEXT CHANCE OF THUNDERSTORMS
WILL BE MONDAY NIGHT THROUGH TUESDAY.

SIGNIFICANT FLOODING WILL CONTINUE ALONG THE IROQUOIS RIVER IN
NEWTON AND JASPER COUNTIES IN NORTHWEST INDIANA...AND IROQUOIS
COUNTY ILLINOIS. SEE THE LATEST FLOOD STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

WHW

In the hours before

Local storm report, Jul 11, 4:24 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
424 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    3 W LISBON                IL   WIND DAMAGE
07/11/03   KENDALL                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jul 11, 4:26 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
426 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    AROMA PARK                IL   1 INCH HAIL
07/11/03   KANKAKEE                       REPORTED BY PUBLIC.
Local storm report, Jul 11, 4:40 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
440 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0436 PM    3 W RENSSELAER            IN   .88 INCH HAIL
07/11/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          I-65 AND STATE ROAD 114.
Local storm report, Jul 11, 5:34 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
534 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    BOSWELL                   IN   .88 INCH HAIL
07/11/03   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 11, 7:15 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
715 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    PLANO                     IL   1 INCH HAIL
07/11/03   KENDALL                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 11, 7:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
740 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0739 PM    ODELL                     IL   .88 INCH HAIL
07/11/03   LIVINGSTON                     REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:21 PM CDTSevere Thunderstorm WarningLOTLivingston54 min
Jul 11, 8:20 PM CDTSevere Thunderstorm WarningLOTLivingston25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.